Alert archive / Alabama / Frost Advisories in 2020

Frost Advisory 3, NWS Birmingham, AL

April 15, 20209 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Apr 15, 2020, 2:22 PM CDT for 9 counties in Alabama. It took effect at Apr 16, 2020, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2020, 2:22 PM CDT (19:22 UTC)
In effect from
Apr 16, 2020, 2:00 AM CDT
Expired
Apr 16, 2020, 8:09 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -237 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS74 KBMX 151922
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
222 PM CDT Wed Apr 15 2020

ALZ017>021-026>029-160330-
/O.NEW.KBMX.FR.Y.0003.200416T0700Z-200416T1400Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
222 PM CDT Wed Apr 15 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Blount, Etowah, Calhoun, Cherokee, Cleburne, St. 
  Clair, Talladega, Clay and Randolph Counties.

* WHEN...From 2 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
155 
WWUS74 KBMX 152219
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
519 PM CDT Wed Apr 15 2020

ALZ017>021-026>029-161400-
/O.CON.KBMX.FR.Y.0003.200416T0700Z-200416T1400Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
519 PM CDT Wed Apr 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Blount, Etowah, Calhoun, Cherokee, Cleburne, St. 
  Clair, Talladega, Clay and Randolph Counties.

* WHEN...From 2 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
378 
WWUS74 KBMX 161309
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
809 AM CDT Thu Apr 16 2020

ALZ017>021-026>029-161415-
/O.CAN.KBMX.FR.Y.0003.000000T0000Z-200416T1400Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
809 AM CDT Thu Apr 16 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have warmed into the 40s so the frost advisory is
cancelled.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Apr 15, 12:06 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 12:06 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1206 PM CDT Wed Apr 15 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0302 AM CDT Wed Apr 15 2020/

Through Thursday.

There is currently a cold front draped across the northern Gulf of
Mexico. An upper level impulse is riding along the front and
helping increase lift just north of the front. Isolated showers and
even thunderstorms have developed as forecast last night across the
far southeastern counties. This activity will be short lived and
move out by sunrise. High pressure and sunny skies will be the rule
by the late morning and temperatures will warm up into the 60s and
low 70s. Tonight, clear skies and weak winds will be possible once
again, mainly north. Patchy frost may develop across the far
northern areas, but will allow the current advisory to expire before
issuing a new one. Sunny skies again on Thursday with highs in 70s.

16

.LONG TERM...
/Updated at 0302 AM CDT Wed Apr 15 2020/

Thursday night through Tuesday.

Surface high pressure will slide eastward into the Coastal Carolinas
Thursday night into Friday. Ridging at 850mb slowly builds
southeastward, but we should still be under the influence of the
ridging through most of the day Friday, keeping Central AL rain-
free.

A surface low moves through the Ohio River Valley Friday into Friday
night, and a weak trough dips into the Gulf States late Friday
night. A cold front associated with the surface low will push
southeastward through our area overnight allowing for increased rain
chances. Model guidance does show some modest instability
building in, so there could be some isolated thunderstorms through
Saturday morning, but coverage will be limited. The front is
expect to stall Saturday night, with some guidance stalling the
boundary over our southern counties and other guidance pushing it
through the Gulf Coast. Therefore, I've kept lower chance PoPs in
the forecast during the day on Saturday.

There will be a brief period across the region where rain chances
will decrease before a second trough dips through the Mid-MS Valley,
and develops a surface low that slides along the previously stalled
frontal boundary, lifting it back northward as a warm front. Model
trends have slowed in the most recent run, moving this system
through our area on Sunday. As the warm front lifts northward,
instability will increase. Synoptically, a weak vort max swings
through the base of the trough as an upper level jet begins nosing
in across the Southeastern CONUS. This system will need to continue
to be monitored for the potential for severe weather as we could
have just enough instability, shear, and dynamics to support strong
to severe storms. However, due to timing differences in model
guidance and uncertainty on the track of the developing low pressure
system, I will not add mention of severe weather in the forecast at
this time.

Ridging builds in across Central AL Monday into Tuesday as the
trough slides to our east. This should lead to a period of drier
weather as we go into the first half of next week.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions expected through the period with mostly clear
skies. Breezy northerly winds this afternoon will become light
overnight.

32/Davis

&&

.FIRE WEATHER...

Dry weather prevails over the next several days. Min RHs could
reach critical values for a couple of hours both today and
Thursday, especially along and southeast of I-85 Thursday
afternoon. However, 20 ft winds will remain generally light.
Moisture increases Friday as southerly flow builds in. Rain chance
increase with this as well with 40-60% of wetting rain through
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     34  70  44  75  53 /   0   0   0   0  30
Anniston    36  71  46  77  55 /   0   0   0   0  30
Birmingham  40  72  48  77  57 /   0   0   0   0  30
Tuscaloosa  38  73  48  78  56 /   0   0   0   0  30
Calera      38  72  48  77  58 /   0   0   0   0  30
Auburn      41  72  48  77  59 /   0   0   0   0  20
Montgomery  40  76  50  80  61 /   0   0   0   0  20
Troy        43  76  51  80  63 /   0   0   0   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 15, 10:22 AM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1022 AM CDT Wed Apr 15 2020

ALZ011>015-017>050-161830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1022 AM CDT Wed Apr 15 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding is occurring along portions of the Tombigbee and
Black Warrior river basins. Please see flood statements for specific
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding will continue along portions of the Tombigbee and
Black Warrior river basins through the weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Frost Advisories in Alabama, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.